Chemotherapy and Hearing Loss – The diagnosis of cancer for every patient is a life-changing event. Many times, the patient’s world is changed in a matter of months or even weeks due to the diagnosis. Often there are long-term changes that will last permanently. Due to the pressing need to treat cancer, often a patient for many reasons can only process and handle so much information before the decisions for treatment are made. This is understandable given the huge amount of information that is usually thrown at patients during this critical time. Part of the reason is that there is only so much that treating physicians can focus on, it is not realistic to expect that every single risk and possible complication in such a life-changing event can be discussed before embarking upon the treatment that is needed to fight the disease. Additionally, these effects of cancer treatment are not focused as a treatment for many tumors is imperative to offer the best chance of survival.
One such problem, that often is not recognized and discussed upfront prior to treatment, is hearing loss. Hearing loss due to cancer treatment is quite common. In addition, most often a hearing loss is permanent. It may progress with time as well. This may lead to significant long-term hearing impairment in some individuals. In addition to the hearing loss, often there is also tinnitus that patients will experience. This ring of the ear or tinnitus can be very bothersome.
It is well-known that certain chemotherapy agents can cause hearing loss or ototoxicity. One commonly used family of chemotherapeutic drugs that may cause hearing loss are platinum-containing drugs. The two most commonly used are cisplatin and carboplatin. These drugs are often used for head and neck, esophageal, breast, bladder, ovarian, colon, testicular, lung, and certain childhood cancers among others. Both drugs have been shown to cause a cumulative dose effect on a patient’s hearing. Usually, hearing loss is most notable in the higher frequencies. Tinnitus is very common when hearing loss occurs and sometimes maybe the only noticeable problem after treatment with these drugs. In some cases, cisplatin ototoxicity can be delayed after treatment as well.
Similarly, the use of radiation is very well known to cause damage to the hearing as well. Radiation-induced ototoxicity depends on the amount given in the location. It often occurs after radiation treatment for head and neck and brain tumors. There is an additive effect that seems to exist when radiation is given to patients who also receive chemotherapy drugs such as cisplatin. Radiation effects often are slowly progressive with time, and this is true also for ototoxicity from radiation. Hearing loss after whole-brain radiation, for instance, given during childhood, often may present some time after the treatment is done later in the patient’s life.
Although examining ways to protect against ototoxicity in cases where these chemotherapeutic drugs and/or radiation are needed are underway with research, currently, we do not have ways to reverse damage once it has been undertaken. For this reason, if the treatment plan that you are undergoing either involves platinum-based chemotherapeutic agents or radiation to the head and neck area, it is important to realize that hearing loss may occur. Ototoxicity screening can identify early hearing loss that is happening during treatment. This is performed by an audiologist through hearing testing at set intervals during a patient’s cancer treatment once they have been identified as being at risk for potential hearing loss. In addition, potentially a medical evaluation by an ears, nose, and throat (ENT) physician may be needed. Early identification of patients who may be starting to show signs of ototoxicity can be important depending on the type of cancer if alternative treatments exist, goals of treatment, as well as informing patients of expectations if hearing loss continues or worsens